br Discussion ELT is a well recognized complication
Discussion ELT is a well-recognized complication of a dual chamber pacing system.[1,2] This is a wide QRS tachycardia resulting from the sensing of retrograde P-waves by the pacemaker, consequently triggering ventricular pacing beyond the programmed PVARP. Retrograde P-waves are induced by ectopic ventricular beats, ectopic atrial beats, atrial sensing failure, atrial pacing failure, and long AV delay. The incidence of retrograde VA conduction was reported in 80% of SSS cases and in 35% of AV block cases . Another study reported that the incidence of VA conduction was 32% in second degree AV block, and 14% in complete AV block . Even in complete AV block, some patients who were implanted with a physiological pacemaker have a risk of ELT . Thus, recent physiological pacemaker generators always have an algorithm to terminate ELT. ELT are generally maintained at the programmed upper tracking rate of the pacemaker. The generator in the current patient has an ELT detection algorithm. When 16 consecutive ventricular paces at the upper tracking rate are observed following atrial sensed events with the stability of the VA interval varying not more than 32ms, this is detected as ELT. PVARP is then automatically extended to 500ms for 1 Spadin to avoid triggering of another ventricular event and break the ELT. In this case, ELT persisted despite the ELT termination algorithm in the generator. The pacemaker was functioning normally; however, the cycle length of this tachycardia was the sum of the intrinsic VA interval and the programmed sensed AVD, and the rate was 110bpm—below the programmed upper tracking rate of 120ms. Several large clinical trials have revealed that a high percentage of ventricular pacing increases atrial fibrillation and the incidence of heart failure, thus leading to poor clinical outcome [7,8]. Recent clinical guidelines recommend the minimization of ventricular pacing in SSS patients. In some patients, prolonged pacemaker AVD is selected to preserve intrinsic ventricular beats. This patient was implanted with a DDD pacemaker because of SSS. Long AV delay (paced AVD of 300ms, sensed AVD of 270ms) was programmed to preserve intrinsic ventricular beats. During 100ppm burst pacing from the coronary sinus ostium to confirm the block line of the isthmus, the Wenckebach phenomenon occurred. When the AV interval was prolonged relative to the programmed AVD, ventricular pacing began, and VA conduction beyond the atrial refractory period occurred, which initiated the ELT. The programmed upper tracking rate is regulated by the sum of programmed AVD and PVARP. A low upper tracking rate causes a 2-to-1 AV block, or Wenckebach phenomenon, at a high sinus rhythm rate during exercise. The dynamic PVARP mode of this pacemaker is a dynamic interval designed to provide a longer PVARP at slower rates to enhance protection against ELT, and a shorter PVARP to enhance atrial sensing at higher rates. In this patient, dynamic PVARP mode (maximum PVARP, 250ms; minimum PVARP, 200ms) was selected to generate a higher upper tracking rate (120bpm) just after generator replacement. The paced VA interval during ELT was approximately 250ms, as revealed from pacemaker telemetry data. The ELT rate was 110ppm and PVARP at this pacing rate with dynamic PVARP mode was 208ms—below the paced VA interval. These reasons explain why ELT continued despite a programmed ELT termination algorithm. The majority of anti-arrhythmic drugs cause block or depression of AV and VA conduction. Amiodarone has a strong effect of prolonging AV and VA conduction among anti-arrhythmic drugs . Some reports suggested that anti-arrhythmic medication may be considered for patients with an ELT event to create a VA conduction block . But in this case, introduction of amiodarone was the trigger of ELT initiation by prolonging VA conduction to the point that it fell beyond the PVARP. Replacement of the pacemaker generator was performed 7 years before this admission. Programming of the device was not changed from the time of generator exchange, but there was no episode of ELT before the initiation of amiodarone. After changing the patient\'s prescription from amiodarone to aprindine hydrochloride, her pacemaker telemetry data showed shortening of the VA interval during rapid V-pacing at 110ppm (Fig. 2A-2, B-1 and B-2). ELT was not induced after rapid ventricular pacing, even with the same programming parameters as before catheter ablation.